Are there any side effects to taking antihistamines for rashes over a long period of time?
Hi doc. My son has developed allergies soon after he recovered from dengue. The rash that he developed was big, bulging and itchy. He's been to see a skin specialist and several doctors, who gave him Telfast. I'm worried that he might have to take this medication for the rest of his life, and whether there could be side effects. He's been on Telfast for 1yr now. Thank you!
It does sound like your son may have hives or urticaria and has been prescribed with telfast.
Telfast is a second generation antihistamine which is a non-drowsy antihistamine as it does not cross the blood brain barrier. While there are not many studies on the long term use of the antihistamines, it is generally believed that the 2nd generation antihistamines are safe for use in the long term.
We must always weigh the risks vs benefits of taking the medicines for the long term, but the risks with long term antihistamines is low.
There are now newer treatments options for chronic urticaria such as biologic treatments which are very effective. You may wish to explore these other options with your dermatologist.